How can my patient get relief from the symptoms of neuropathy?

2 answers | Last updated: Jun 22, 2010
Ivy43 asked...

My patient is suffering from symptoms of neuropathy due to strong doses of chemotherapy. She is complaining of shaking in the body. This has been going on for ten years, and this is becoming more and more difficult for her to experience increased mobility. What options are open for her to get the relief that she so desperately needs? Whatever assistance that you can give to us will be gratefully appreciated. Sincerely, Ivy Medina, CHHA, PCW

Expert Answers

Senior Editor Melanie Haiken, who is responsible for's coverage of cancer, general health, and family finance, discovered how important it is to provide accurate, targeted, usable health information to people facing difficult decisions.

Neuropathy is the pain caused by nerve damage from chemotherapy drugs. Chemotherapy drugs are not "smart" drugs -- they kill all fast-growing cells, which include nerve cells. The hands and feet, particularly fingers, toes, palms, and soles, have many nerve endings, which is why neuropathy commonly afflicts these areas. 

Some supplements, such as vitamin B6 and L-glutamine, are thought to help with neuropathy. There are many other ways to cope with neuropathy as well. 

Community Answers

Waldojj answered...

Neuropathy can be severe and debilitating. 

I find marijuana helpful in managing the terrible pains, sensations, and heat and increasing my psychological well being.

I use a bag of ice wrapped in a pillow case to rest my flaming feet on

Some people find help in spicy food, salsas.  The more heat the better, the spicy peppers provide pain relief.

Use meditation and yoga to combat the pain flareups. 

It takes many methods to combat neuropathy and the psychologicals costs of chronic pain.



5 years, painful neuropathy